Drought, Adair
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Adair forecast zone
- Crop damage
- $45 million
- Reported by
- Other Federal Agency
- Coordinates
- 41.331, -94.471 (the zone’s center; the record gives no point)
Very warm and dry weather that began in the spring continued into the summer. Temperatures warmed sharply the last few days of June.
Every event with a place to put it; 51 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
Very warm and dry weather that began in the spring continued into the summer. Temperatures warmed sharply the last few days of June. The heat persisted into July. Temperatures for the month of July were among the warmest on record. In Des Moines, the monthly mean temperature was the second highest of record, only eclipsed by July of 1936. Rainfall was in short supply across the state. Much of the state recorded less than 50% of normal rainfall for the month, with a few locations under 10% of normal. In addition, extended periods of temperatures above 95 F resulted in problems with pollination of the crops. Rapid deterioration of the corn and soybean crop took place with several periods of temperatures in excess of 100 degrees. By the end of the month, officials estimated that 20% of the crop yield had been lost to the drought. At the current price, the loss total was in excess of $2.25 billion. As of 31 July, the USDA reported that Secretarial Primary Drought Designations had been listed for 21 counties in the Des Moines CWA, with 11 receiving Contiguous Designation. The primary counties were Butler, Bremer, Hamilton, Hardin, Grundy, Black Hawk, Boone, Story, Marshall, Tama, Polk, Jasper, Poweshiek, Marion, Mahaska, Lucas, Monroe, Wapello, Wayne, Appanoose, and Davis. Contiguous counties included Wright, Franklin, Webster, Greene, Dallas, Madison, Warren, Clarke, Taylor, Ringgold, and Taylor. The drought conditions continued into August.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 30, 10:49 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 1149 PM CDT SAT JUN 30 2012 ...UPDATED AVIATION DISCUSSION... .SHORT TERM.../TONIGHT/ CONVECTIVE TRENDS ARE THE PRIMARY FOCUS YET AGAIN. CURRENT SITUATION HAS SHORT WAVE TROUGH MOVING THROUGH THE HIGH PLAINS WITH WATER VAPOR IMAGERY SHOWING ENHANCED VERTICAL MOTION FROM NE ACROSS NW IA INTO MN...AHEAD OF TWO MINOR PV ANOMALIES REFLECTED BY LOCALIZED DARKENING NEAR WRN NE/SD BORDER AND ACROSS NRN ND/MN. THIS FORCING CONTINUES TO PRODUCE SCATTERED CONVECTION FROM NRN KS INTO SRN SD WITH ITS FATE OUR IMMEDIATE CONCERN. QUESTION WILL BE WHETHER NERN NE CLUSTER WILL INTENSIFY AND BECOME ROOTED LOWER AS IT CROSSES THE MO RIVER EARLY THIS EVENING. CONVERGENCE IS NOT FAVORABLE...BUT CONSIDERING SYNOPTIC SCALE FORCING AND 3500-5000 J/KG MLCAPES WITH LITTLE CIN NOT COMFORTABLE GOING DRY THIS EVENING SO HAVE ADDED SLIGHT CHANCES SRN TWO THIRDS. WITH 30-45KTS OF EFFECTIVE SHEAR ANYTHING THAT DOES MATURE WOULD CERTAINLY HAVE THE CONDITIONAL POTENTIAL TO BECOME SEVERE. LATER TONIGHT...HAVE SOMEWHAT BETTER CONFIDENCE IN AT LEAST SCATTERED CONVECTION BASED ON AFOREMENTIONED SYNOPTIC FORCING ALONG WITH INCREASING THERMODYNAMICS. WARM ADVECTION INCREASES TONIGHT WITH NAM/GFS 310K ISENT SURFACES BOTH SHOWING NW-SE ORIENTED BAROCLINIC ZONE AND MOISTURE CONVERGENCE ON NOSE OF ALBEIT WEAK FLOW AND MOISTURE TRANSPORT. HAVE LOW CONFIDENCE IN DETAILS WITH PARAMETERIZED AND EXPLICIT CONVECTION MODELS POINTING TOWARD VARIOUS TEMPORAL AND SPACIAL SOLUTIONS...BUT ITS DIFFICULT TO IGNORE THE OVERALL TREND OF BETTER POTENTIAL REACHING IA OVERNIGHT. .LONG TERM.../SUNDAY THROUGH SATURDAY/ BIGGEST CHALLENGES WILL BE PRECIP CHANCES INITIALLY AND THEN TEMPS/DEWPOINTS AND HEAT INDICES THROUGH THE REMAINDER OF THE PERIOD. SUNDAY COULD START WITH SOME LINGERING CONVECTION FROM AN OVERNIGHT MCS...WITH ADDITIONAL DEVELOPMENT POSSIBLE THROUGHOUT THE DAY AS WEAK IMPULSES MOVING THROUGH THE UPPER RIDGE TRANSLATE THROUGH THE STATE AND THETA-E ADVECTION SETS UP ACROSS THE CWA AND INTO THE EVENING HOURS. UPPER RIDGE THEN BUILDS INTO THE CENTRAL US FOR THE WORK WEEK...WITH ANY THREAT OF CONVECTION PUSHING NORTH OF THE STATE AS WARMER AIR MOVES IN ALOFT. FOCUS THEN SHIFTS TO THE HEAT AND HUMIDITY. H85 TEMPS PERSIST IN THE MID TO UPPER 20S CELSIUS ACROSS THE STATE WITH DECENT LOW LEVEL MOISTURE. THIS WILL LEAD TO HEAT INDICES IN THE 100 TO 105 RANGE BY TUESDAY THROUGH THE REMAINDER OF THE WEEK. EVEN THOUGH HEAT INDEX VALUES ONLY APPROACH CRITERIA...OVERNIGHT LOWS WILL ALSO REMAIN QUITE WARM. OVERALL DUE TO THE PROLONGED NATURE OF THE HEAT AND LITTLE COOLING EXPECTED AT NIGHT...WILL HAVE TO CONTINUE FOR POSSIBILITY OF HEAT HEADLINES THROUGHOUT THE WEEK. UPPER RIDGE THEN BEGINS TO FLATTEN TOWARD THE END OF THE WEEK INTO THE UPCOMING WEEKEND...WITH A WEAK COLD FRONT EXPECTED TO DROP INTO NORTHERN IOWA TOWARD FRIDAY NIGHT/SATURDAY. THIS WILL BRING THE NEXT CHANCE OF PRECIPITATION AND POSSIBLY BRING SOME MINOR RELIEF TO THE EXTENDED PERIOD OF HOT AND HUMID CONDITIONS. && .AVIATION...01/06Z HIGH CIRRUS DECK WILL PERSIST THROUGHOUT MUCH OF THE NIGHT AND SHOULD HINDER ANY DENSE FOG DEVELOPMENT. CONFIDENT ENOUGH TO MENTION MVFR VIS AT MCW/ALO AND EVEN OTM AS STILL COULD SEE A FEW BREAKS IN THE CIRRUS DECK. SOME WEAK MIXING TOMORROW WITH WARM FRONT MOVING BACK NORTHWARD AND KEPT MENTION OF GUST TO 16-17 KNOTS. && .DMX WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...SMALL LONG TERM...BEERENDS AVIATION...PODRAZIK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 352 PM CDT SAT JUN 30 2012 IAZ015-023-024-033>037-044>050-057>062-070>075-081>086-092>097- 011100- PALO ALTO-POCAHONTAS-HUMBOLDT-SAC-CALHOUN-WEBSTER-HAMILTON-HARDIN- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- 352 PM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND SOUTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TONIGHT WITH A SLIGHT RISK OF SEVERE WEATHER. DAMAGING WINDS...AND TO A LESSER EXTENT LARGE HAIL...WOULD BE THE PRIMARY THREATS ALONG WITH LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS SUNDAY WITH A CONTINUED SLIGHT RISK OF SEVERE WEATHER. AN EXTENDED PERIOD OF HOT AND HUMID WEATHER IS EXPECTED FOR THE REST OF THE WEEK. OVERNIGHT LOWS WILL REMAIN IN THE 70S WITH AFTERNOON HIGHS WELL INTO THE 90S AND HEAT INDICES OFTEN EXCEEDING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND INTO SUNDAY. IAZ004>007-016-017-025>028-038-039-011100- EMMET-KOSSUTH-WINNEBAGO-WORTH-HANCOCK-CERRO GORDO-WRIGHT-FRANKLIN- BUTLER-BREMER-GRUNDY-BLACK HAWK- 352 PM CDT SAT JUN 30 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND NORTHERN IOWA. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE WILL BE A CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY EVENING WITH A SLIGHT RISK OF SEVERE WEATHER WITH LARGE HAIL AND DAMAGING WINDS. AN EXTENDED PERIOD OF HOT AND HUMID WEATHER IS EXPECTED FOR THE REST OF THE WEEK. OVERNIGHT LOWS WILL REMAIN IN THE 70S WITH AFTERNOON HIGHS IN THE LOWER TO MIDDLE 90S AND HEAT INDICES EXCEEDING 100 DEGREES. .SPOTTER INFORMATION STATEMENT... A BRIEF PERIOD OF SPOTTER ACTIVATION MAY BE NEEDED SUNDAY. SMALL
The national radar mosaic for the moment the first event began.
51 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2012Every state in 2012This day in weather historyWarnings in Iowa, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 387428, 387429, 387430, 387431, 387432, 387433, 387434, 387435, 387436, 387437, 387438, 387439, 387440, 387441, 387442, 387443, 387444, 387445, 387446, 387447, 387448, 387449, 387450, 387451, 387452, 387453, 387454, 387455, 387456, 387457, 387458, 387459, 387460, 387461, 387462, 387463, 387464, 387465, 387466, 387467, and more.